Psychiatric and Behavioral Side-Effects of the Newer Antiepileptic Drugs in Adults with Epilepsy
Review of Weintraub, D., Buchsbaum, R, Resor, S. & Hirsch, L. (2006). “Psychiatric and behavioral side effects of the newer antiepileptic drugs in adults with epilepsy.” Epilepsy and Behavior, 10, 105 – 110.
In addition to being a great writer, Dostoyevsky had temporal lobe epilepsy (“TLE”). His ecstatic seizures gave him a capacity for mystical experience, which he used to animate characters like Prince Myshkin in The Idiot and Smerdyakov in The Brothers Karamazov.
TLE affects the integrity and function of the hippocampus. It disrupts inhibitory signaling mediated by GABAA receptors (GABA stops action potentials; its counterpart glutamate starts them or keeps them going). For some time the preferred treatment for refractory TLE was surgical resection of the hippocampus. In the last decade however a variety of less-intrusive anticonvulsive medications such as lamotrigine have been developed. Basically they work by increasing the supply of GABA (better inhibition = less excessive electrical activity).
This article reviews the history of their development and some of their most common side effects. In a longitudinal study the authors tracked 1,394 outpatients at a major New York hospital. 16% of patients reported undesirable side effects, the duration and intensity of which varied with the medication prescribed. As the molecular mechanism of anti-epileptic drugs has become better understood their use can be targeted and their side effects managed. The authors of this study concluded the class of newer medications not only was more efficacious but also precipitated fewer side effects.
One of the main consequences of TLE is disruption of autobiographical memory. When a narrative is segmented into bits of information, patients are unable to retrieve it quickly and in the correct chronological order. The gist of the memory may be maintained but details are lost. One can’t help but wonder how Dostoyevsky’s writings might have been affected by these newer medications.